Wane.com recently reported on “Gray Death.” “Gray Death” is a potentially deadly combination of opioids recently showing up in Indiana. It’s another development in the opioid epidemic that’s sweeping not only Indiana but the entire nation. Carfentanil is the most dangerous ingredient in “Gray Death” as it’s 10,000 times more potent than morphine. Carfentanil can also be inhaled in its powder form. It is used to tranquilize elephants and other large mammals and is sometimes mixed with drugs other than heroin such as cocaine or crystal meth.
Because of the ease in which the drug can be absorbed, carfentanil poses an extreme risk to first responders or anyone attempting to save someone suffering an overdose.
The Indiana Department of Homeland Security has issued the following best practices for anyone who might come in contact with these dangerous drugs:
- Exercise extreme caution with any suspected opioid delivery method. Wear gloves and masks when responding to any situation where carfentanil or fentanyl is suspected. If possible, cover as much of the skin as possible when responding to a potential overdose situation.
- Be aware of any sign of exposure. Symptoms include: respiratory depression or arrest, drowsiness or profound exhaustion, disorientation, sedation, pinpoint pupils and clammy skin. The onset of these symptoms may occur within minutes of exposure.
- Seek immediate medical attention. Carfentanil and other fentanyl-related substances can work very quickly, so in cases of suspected exposure, it is important to seek medical attention immediately. Any needle stick should be medically evaluated as soon as possible.
- Do not touch any potential drug materials or paraphernalia. Carfentanil can be absorbed through the skin or accidental inhalation of airborne powder. Avoid coming into contact with needles, bags or other paraphernalia. Do not come into contact or disturb any powder that may be in the area.
- Be ready to manage the victim’s airway in the event of exposure. Opioids are especially dangerous because they override the body’s breathing reflex, causing victims to suffocate. While naloxone is an antidote for opioid overdose, it might not be available. Providing breathing assistance could help prolong the victim’s life while waiting for emergency medical services to arrive. Even if naloxone is available, always send an overdose victim to the hospital for monitoring. Naloxone may wear off before the effects of the opioid, making it possible for the victim to stop breathing again.